Montana, 2016Hail and Damaging Winds in Montana, June 21, 2016
June 21, 2016 · NWS TFX · 4 events in 3 counties and zones
A very unstable airmass led to the development of isolated severe thunderstorms during the late afternoon and early evening hours of June 21. Damaging winds and large hail were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable airmass led to the development of isolated severe thunderstorms during the late afternoon and early evening hours of June 21. Damaging winds and large hail were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 21, 1:52 PM MST, 4 minutes earlier.
Area forecast discussion, Jun 21, 1:52 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT TUE JUN 21 2016
.DISCUSSION...
Tonight through Thursday...Upper level disturbance and associated
surface cold front have moved through most of the forecast area
this afternoon. This feature continues moving east through the
late afternoon and evening with skies clearing and winds
diminishing across my CWA. Short wave ridging aloft builds over
the northern Rocky Mountain region on Wednesday for dry and warm
conditions through Thursday morning. The next upper level wave
will back winds to the southwest allowing a moist and unstable
airmass to advect over the state. Models have slowed timing a bit
on this next system so am expecting only isolated showers and
thunderstorms over the western and southwest Montana mountains.
mpj
Thursday night through Tuesday...An upper level trof of low pressure
will move through the region late Thursday night through Friday. As
a result...there is a good chance for showers/thunderstorms ahead of
this disturbance, especially on Friday afternoon. Thus pops have
been increased a bit for this period. The threat for any severe
storms looks low at this time, but a stronger storm or two will be
possible. This disturbance exits the region Friday night, but the
GFS is slower on the exit, thus the chances for showers linger
through much of Saturday, especially over Central and Southwest MT.
Sunday through Tuesday look to be mostly dry with a nice warming
trend. The models do prog very weak upper level disturbances moving
through the region Mon/Tue thus a few areas have an isolated
thunderstorm, but any thunderstorm activity looks to be quite low
coverage at this time. Afternoon temperatures will start below
normal on Friday with highs only around 70, and temperatures remain
near 70 for Saturday. For Sunday through Tuesday, a gradually
warming trend is expected, with afternoon temperatures reaching the
mid 80s in many areas by Tuesday. Brusda
&&
.AVIATION...
UPDATED 1730z.
Primarily VFR are expected through 18Z/Wed. However, as a weather
disturbance advances eastward, scattered rain showers and TSRA are
expected over North-Central Montana this afternoon and early
evening, especially north of a KGTF to KLWT line. Brief MVFR and
gusty/erratic winds up to 40 knots or so are possible in/near TSRA.
In addition, widespread/gusty westerly surface winds are expected
over North-Central Montana before diminishing this evening. Jaszka
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 47 80 51 86 / 0 0 0 10
CTB 48 77 48 80 / 10 0 0 10
HLN 49 83 53 86 / 0 0 0 10
BZN 42 83 47 89 / 0 0 0 10
WEY 37 73 43 76 / 0 0 0 0
DLN 44 83 48 85 / 0 0 0 10
HVR 49 79 52 87 / 10 0 0 10
LWT 47 78 51 87 / 0 0 0 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/greatfalls
In the hours before
Local storm report, Jun 21, 11:53 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1253 PM MDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 12 E LEDGER 48.29N 111.57W
06/21/2016 M0.25 INCH TOOLE MT TRAINED SPOTTER
STRONG WIND ACCOMPANIED THE STORM...BUT NO ESTIMATE
GIVEN.
&&
MARTINSpecial weather statement, Jun 21, 12:02 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
102 PM MDT TUE JUN 21 2016
MTZ011-044-045-211945-
TOOLE MT-HILL MT-LIBERTY MT-
102 PM MDT TUE JUN 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY...EASTERN TOOLE
AND WEST CENTRAL HILL COUNTIES UNTIL 145 PM MDT...
AT 101 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR LOTHAIR...OR 8 MILES SOUTHWEST OF CHESTER...MOVING
EAST AT 55 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS DEVELOPING
NORTHWEST OF CHESTER.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE LIKELY WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CHESTER...JOPLIN...LOTHAIR...INVERNESS...HINGHAM AND RUDYARD.
LAT...LON 4832 11126 4865 11128 4874 11038 4837 11031
TIME...MOT...LOC 1901Z 260DEG 49KT 4843 11110
MARTIN
Special weather statement, Jun 21, 12:48 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
148 PM MDT TUE JUN 21 2016
MTZ011-212030-
HILL MT-
148 PM MDT TUE JUN 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL COUNTY UNTIL 230 PM
MDT...
AT 148 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR GILDFORD...OR 22 MILES NORTHWEST OF BIG SANDY...
MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HAVRE...GILDFORD...BEAVER CREEK...HINGHAM...LAREDO...
RUDYARD AND KREMLIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4834 11059 4864 11064 4882 10952 4839 10953
TIME...MOT...LOC 1948Z 260DEG 49KT 4848 11032
MARTIN
Special weather statement, Jun 21, 1:39 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT TUE JUN 21 2016
MTZ013-047-050-051-212115-
FERGUS MT-BLAINE MT-JUDITH BASIN MT-CHOUTEAU MT-
239 PM MDT TUE JUN 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHOUTEAU...
NORTHEASTERN JUDITH BASIN...SOUTHWESTERN BLAINE AND FERGUS COUNTIES
UNTIL 315 PM MDT...
AT 233 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORM
OUTFLOW WINDS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF PARKER
SCHOOL TO 21 MILES NORTH OF DENTON TO 12 MILES SOUTH OF GERALDINE.
MOVEMENT WAS SOUTHEAST AT 65 MPH. WIND GUSTS REACHED 56 MPH WITH THE
OUTFLOW WINDS AS THEY MOVED THROUGH LOMA.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THE OUTFLOW
BOUNDARY. SHOWERS OR THUNDERSTORMS MAY NOT BE PRESENT WITH THE
STRONG WINDS.
LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...DENTON...WINIFRED...ROY...FERGUS...SUFFOLK...CHRISTINA...
GILTEDGE...COFFEE CREEK...ILIAD...SQUARE BUTTE...JUDITH LANDING...
DANVERS...GLENGARRY AND HILGER.
LAT...LON 4724 10878 4695 10938 4742 11049 4766 10997
4813 10972 4790 10889 4774 10890 4771 10882
4765 10877 4764 10872 4762 10868 4763 10861
4761 10857
TIME...MOT...LOC 2033Z 297DEG 57KT 4804 10968 4764 10990 4743 11032
MARTINLocal storm report, Jun 21, 1:49 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND GST 1 N LOMA 47.95N 110.50W
06/21/2016 M56 MPH CHOUTEAU MT DEPT OF HIGHWAYS
STRONG WIND GUST ASSOCIATED WITH THUNDERSTORM OUTFLOW
WINDS
&&
MARTINSpecial weather statement, Jun 21, 1:56 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT TUE JUN 21 2016
MTZ011-047-212130-
HILL MT-BLAINE MT-
256 PM MDT TUE JUN 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE AND SOUTHEASTERN
HILL COUNTIES UNTIL 330 PM MDT...
AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHINOOK...MOVING EAST AT 55 MPH. AT 234 PM...THIS STORM
PRODUCED A 48 MPH WIND GUST AT THE HAVRE AIRPORT.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHINOOK...HARLEM...FORT BELKNAP...ZURICH AND LOHMAN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4844 10842 4832 10842 4838 10948 4871 10947
4877 10835 4844 10836
TIME...MOT...LOC 2055Z 273DEG 50KT 4852 10923
MARTINThunderstorm Wind, Fergus
- When
- June 21, 1:56 PM MST
- Where
- Fergus County, 7 mi NE of Denton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 47.392, -109.814
A thunderstorm produced a wind gust to 60 mph at Denton 7NE.
Hail, Blaine
- When
- June 21, 2:15 PM MST
- Where
- Blaine County, Chinook
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.580, -109.230
A thunderstorm dropped 1 inch diameter hail at Chinook.
Hail, Blaine
- When
- June 21, 2:31 PM MST
- Where
- Blaine County, Ft Belknap
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.570, -108.920
A thunderstorm dropped 1 inch diameter hail at Fort Belknap.
Thunderstorm Wind, Hill
- When
- June 21, 3:16 PM MST
- Where
- Hill County, 1 mi S of Rudyard
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.556, -110.550
A thunderstorm produced a wind gust to 67 mph at Rudyard 1S.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Indiana, June 21, 20161 death · $75,000 · 50 kt wind · 4 events
- Tornadoes and Flash Flood in North Dakota, June 21 to 25, 2016$3.3 million · EF1 · 48 events
- Tornadoes and Flash Flood in West Virginia, June 21, 2016$324,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Kentucky, June 21, 2016$557,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Iowa, June 21 to 22, 2016$177,000 · 1 in hail · 26 events
- Flash Flood and Hail in Kentucky, June 21 to 23, 20164 injured · 1.75 in hail · 35 events
- Flash Flood in West Virginia, June 21, 2016$125,000 · 1 event
- Flash Flood and Flood in Massachusetts, June 21, 2016$61,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Virginia, June 21, 20161.75 in hail · 41 events
- Tornado and Damaging Winds in West Virginia, June 21, 2016$61,000 · EF0 · 3 events
- Tornado and Hail in Maryland, June 21, 2016EF0 · 39 events
- Hail and Damaging Winds in Pennsylvania, June 21, 2016$27,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635759, 635774, 635758, 635766.